Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
178 Doctors are Online

Guilty feelings about past incidents and suicidal thoughts. Taking Fludac and Olanz. Need opinion on medication and treatment

User rating for this question
Very Good
Answered by

Practicing since : 2004
Answered : 1835 Questions
My son aged 17 is a student of class-12th/Science stream. Sometime in Sep'12 ie about a year back, he reported that he feels compelled to touch/double touch the god's statues/ table etc several times in a day, fearing that otherwise some harm will come to his parents. Besides, he also reported guilty feelings about certain past incidents with peer. He also felt the strong feeling of revenge against some of his peers who he felt had wronged him in the past but he could not react to their misbehaviour/ bullying at that time. He felt that some of his peers were conspiring against him behind his back. We consulted Sr. Psychiatrists in AIIMS, and Fludac-20mg was prescribed initially & increased to 30mg after 15 days. Initailly, improvement was reported, but then a new false feeling that someone was slapping his head from behind, was reported by him. A new medicine Risperidone-1mg was added, which had a strong sedative effect on him. Thereafter, olanz-2.5 and fluvoxamine-50 were also added by another psychiatrist.Subsequently, Risperidone was taken off. Though, the feeling of someone slapping from behind went away but a new disturbing thought started in his mind that people especially those he did not like or those sitting/standing at higher level, are spitting on his face. In addition, strong feeling of revenge are still persisting against peers who had bullied him or wronged him long back. Repeated thoughts of revenge against peers & spitting by others, lead to feeling of insult and revenge, triggering the feeling of helplessness & low leading to puzzling of mind & suicidal thoughts. The medicine has again been changed to Fludac-20mg + Olanz-15mg recently.
Querry: Opinion on current medication and advice for any other treatment
Posted Wed, 30 Oct 2013 in Schizophrenia
Answered by Dr. Ashish Mittal 16 hours later
Brief Answer:
His treatment is in right direction.

Detailed Answer:
Thanks for your query.
I appreciate your efforts for medical consultation in so much distress.

From the history it is clear that your son is having Delusions (false, firm & unshakable beliefs), which is a psychotic symptoms and common in Schizophrenia. He is also having multiple obsessive compulsive symptoms (OCS) like repeated touching of feet and feeling that others are spitting on him. Sometime because of distress patient may develops depressive symptoms like in your son case.

As Schizophrenia is a bigger problem then his Diagnosis is Schizophrenia with OCS. OCS occur around 20% cases of Schizophrenia. Risperidone and Olanz are atypical and good antipsychotic medicines. They are used for Schizophrenia and cause excessive sedation on initiation of treatment. Antipsychotic medicines itself increases OCS, but Olanz has minimum (almost zero) tendency to increase OCS. It is good that he is on treatment from one of best medical institute of India.

Fludac contain Fluoxetine and drug of choice for OCS. I also prefer it more than fluoxamine.

Considering your son case, treatment appear to good. But many patient (50%) do not respond to treatment in initial days.

Following are my advice in his case:
-He need 24 hour supervision, preferably after admission, considering suicidal thoughts. Do not leave sharp object or medicines with him.
-As he is responding poorly in current doses, then medicine doses may need increment. Olanz may increased gradually upto 25mg and Fluoxetine upto 60mg. Medicines take 3-4 weeks to show effect after any change in doses.
-Other treatment like CBT (form of psychotherapy) is helpful, specially for OCS and Depressive symptoms.

I hope this information has been both informative and helpful for you. In case of any doubt, I will be available for follow ups.

Wish you good health.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask a Psychiatrist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor